Montana, 2008High Wind in Montana, January 4 to 5, 2008
January 4 to 5, 2008 · NWS BYZ · 4 events in 4 counties and zones
Low pressure across North Central Montana combined with high pressure across Northwest Wyoming resulted in strong winds across the Upper Yellowstone and Stillwater Valleys.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure across North Central Montana combined with high pressure across Northwest Wyoming resulted in strong winds across the Upper Yellowstone and Stillwater Valleys.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 4, 8:58 AM MST, 4 hours 24 minutes earlier.
Area forecast discussion, Jan 4, 8:58 AM MST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
858 AM MST FRI JAN 4 2008
.MORNING UPDATE...
CHALLENGING FORECAST IN STORE IN REGARDS TO WINDS AND
TEMPERATURES. STRONG TROUGH ENTERING THE PACIFIC NORTHWEST DUE TO
MOVE INTO THE STATE LATER THIS AFTERNOON. STRONG SOUTHWEST FLOW
ALOFT WILL CONTINUE OVER THE FORECAST AREA BRINING OROGRAPHIC
SNOW SHOWERS TO THE SOUTHWEST MOUNTAINS. PLENTY OF PACIFIC
MOISTURE STREAMING IN SO SNOW WILL PICK UP LATER THIS AFTERNOON
AND TONIGHT...MAINLY FOR COOKE CITY AND MOUNTAINS AROUND COOKE
CITY. BIGGEST WEATHER CHALLENGE WILL BE POTENTIAL HIGH WINDS FOR
THE LIVINGSTON AND NYE AREAS WHERE HIGH WIND WARNING IS IN EFFECT
THROUGH TONIGHT. CHALLENGE WILL BE HOW FAR EAST ONTO THE PLAINS
WINDS PROGRESS. LATEST MET DATA FOR LIVINGSTON WINDS IS
CONSIDERABLY LOWER THAN THIS TIME YESTERDAY. CROSS SECTIONS STILL
SHOWING MOUNTAIN WAVE ACROSS THE BEARTOOTH/ABSAROKA RANGES WITH
STRONG INVERSION. IT WILL JUST BE A MATTER OF WHETHER THIS WAVE
BREAKS OR NOT.
NEXT CHALLENGE WILL BE POSSIBLE HIGH WINDS ACROSS THE PLAINS OF
THE WEST AND NORTHWEST ZONES ESPECIALLY THE JUDITH GAP AREA. GFS
SHOWING 55 KT WINDS AT 700MB BUT 850MB WINDS NOT STRONG NOR
LINKED. ANOTHER FACTOR IS THERE IS PLENTY OF LIFT ACROSS THIS
AREA THIS AFTERNOON AND EVENING WHICH COULD COUNTER ACT DOWNWARD
MOMENTUM. WILL WAIT FOR MORE DATA THIS MORNING TO SEE IF HIGH
WIND WARNING IS NEEDED.
TEMPERATURES CONTINUE TO BE TRICKY AS DOWNSLOPE WINDS AT SHERIDAN
ALLOWED TEMPERATURES TO GO FROM AROUND 40 DEGREES AT 5AM TO 60 AT 6AM
WHICH IS A RECORD HIGH FOR THE DAY. NOW THEY ARE BACK TO 45
DEGREES. GIVEN FACT OF MORE SUNSHINE TO START THE DAY COMBINED
WITH DOWNSLOPE WINDS...HAVE TWEAKED TEMPERATURES UP A DEGREE OR SO
ACROSS THE BOARD. FORECAST IN VERY GOOD SHAPE. MINOR UPDATE OUT
SHORTLY. HOOLEY
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
OVERALL MESSY PATTERN SETTING UP ACROSS THE AREA BY LATE IN THE
WEEKEND. NO SERIOUS FOCUS TO LATCH ONTO WITH PACIFIC WAVES MOVING
THROUGH AT DIFFERING LATITUDES THROUGH THE PERIOD. THE GFS AND EC
BECOME OUT OF PHASE BY 24 HOURS BY MONDAY WITH ECMWF FASTER
TRANSITIONING TO A LONGWAVE TROF...TRANSITIONING TO BRIEF ZONAL
FLOW BY WEDNESDAY. LONGWAVE TROF REAPPEARS THURSDAY AND SEEMS
FAIRLY COHESIVE IN THE ECMWF AND DGEX...BUT GFS IS MORE DISORGANIZED.
AS A RESULT HAVE USED A BLEND OF THE ECMWF/DGEX/GFS WITH A PROMINENT
LEAN TOWARD THE ECMWF.
KEPT FORECAST TEMPERATURES PRETTY CLOSE TO NORMAL WITH A TREND
FROM SLIGHTLY ABOVE NORMAL SUNDAY TO SLIGHTLY BELOW BY THURSDAY IN
ANTICIPATION OF A DECENT LONGWAVE TROF OVER THE REGION.
HAVE PRECIPITATION CHANCES IN FOR ALMOST EVERY PERIOD IN THE
EXTENDED. HOWEVER...OUTSIDE OF THE MOUNTAINS VERY LITTLE TO FOCUS
ON. SO POP FORECAST BROADBRUSHED ON THE LOW SIDE WITH LITTLE
CONFIDENCE IN ANY SPECIFIC TIMING. BEST POP CHANCES FOR THE
BEARTOOTH MOUNTAINS SUNDAY INTO MONDAY. COULD SEE SOME GUSTY WINDS
ALONG THE BEARTOOTH FRONT RANGE SUNDAY THROUGH MONDAY AS
WELL...BUT PRESSURE PATTERNS AND MID LEVEL WARM AIR ADVECTION NOT
TERRIBLY IMPRESSIVE AT THIS POINT AND LIKELY UNRELIABLE SO KEPT
SPEEDS BELOW ADVISORY LEVELS. SO OVERALL EXPECT UNSETTLED
CONDITIONS WITH PERIODS OF LIGHT SNOW AND HIGH TEMPERATURES SLOWLY
DECREASING THROUGH NEXT WEEK. CHAMBERS
&&
.AVIATION...
A HIGH WIND WARNING IS CURRENTLY IN EFFECT FOR THE FOOTHILLS FROM
LIVINGSTON TO NEAR RED LODGE UNTIL 12 Z SATURDAY.
STRONG GUSTY WINDS IN WESTERN ZONES WILL BE THE BIGGEST CONCERN
THROUGH TODAY AND TONIGHT. SOUTHWEST TO WEST WINDS WILL INCREASE
THROUGH THE DAY WITH GUSTS AROUND 85 MPH EXPECTED IN THE
FOOTHILLS...FROM LIVINGSTON TO NEAR RED LODGE...BY THIS AFTERNOON.
STRONGER WINDS ARE EXPECTED AT MOUNTAIN TOP LEVEL. STRONG LOW
LEVEL WIND SHEAR WILL ALSO BE OF GREAT CONCERN TO THE LEE SIDE OF
THE MOUNTAINS...WITH THE STRONG GUSTY CONDITIONS.
VFR CONDITIONS ARE EXPECTED TO CONTINUE FOR THE ENTIRE REGION
THIS MORNING AND THROUGH THE DAY FOR CENTRAL AND EASTERN ZONES.
HOWEVER...EXPECT CEILINGS IN WEST TO SLOWLY LOWER TO MVFR
CONDITIONS BY THIS AFTERNOON WITH INCREASING SNOW IN THE
BEARTOOTH MOUNTAINS. LOCALIZED IFR CONDITIONS AND OCCASIONAL
MOUNTAIN OBSCURATIONS MAY OCCUR IN AREAS OF HEAVIER SNOW AND HIGH
WINDS THIS AFTERNOON AND EVENING. GILSTAD
&&
.PRELIMINARY POINT TEMP/POPS...
TDY SAT SUN MON TUE WED THU
-------------------------------------------------------
BIL 049 034/050 025/039 021/035 021/035 021/034 023/031
0/B 00/B 10/B 22/S 00/B 22/S 22/S
LVM 049 040/046 025/036 019/031 019/033 022/035 023/030
0/N 22/W 13/S 43/S 02/S 33/S 32/S
HDN 045 025/050 021/042 018/038 018/036 018/036 019/033
0/B 00/B 20/B 22/S 00/B 22/S 22/S
MLS 045 022/049 023/042 018/035 018/035 014/032 016/030
0/B 00/B 20/B 00/B 00/B 00/B 22/S
4BQ 047 023/050 021/041 017/035 017/033 015/036 016/030
0/B 00/B 20/B 02/S 00/B 00/B 22/S
BHK 048 023/049 020/044 014/033 014/033 009/031 010/027
0/B 00/B 20/B 02/S 00/B 00/B 22/S
SHR 051 026/050 020/038 016/031 016/031 013/033 019/029
0/B 00/B 20/B 23/S 20/B 02/S 33/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST SATURDAY FOR ZONES
65-66.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jan 4, 4:21 AM MST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
421 AM MST FRI JAN 4 2008
MTZ028>033-035>038-042-057-058-063-068-051130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-YELLOWSTONE-POWDER RIVER-CARTER-SOUTHERN BIG HORN-
GOLDEN VALLEY-NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-
CRAZY MOUNTAINS-
421 AM MST FRI JAN 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA AND SOUTHEAST MONTANA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ034-039>041-056-064>067-WYZ098-099-051130-
NORTHERN STILLWATER-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-RED LODGE FOOTHILLS-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
421 AM MST FRI JAN 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA AND NORTH CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS OF 75 MPH WILL
AFFECT THE UPPER YELLOWSTONE RIVER VALLEY NEAR LIVINGSTON AND
WIND GUSTS OF 90 MPH WILL AFFECT THE UPPER STILLWATER RIVER VALLEY
NEAR NYE THROUGH TONIGHT. TRAVELERS ALONG INTERSTATE 90 FROM
LIVINGSTON TO SPRINGDALE SHOULD BE PREPARED DANGEROUS CROSS
WINDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Livingston Area
- When
- January 4, 1:22 PM MST to January 5, 6:00 AM MST
- Where
- Livingston Area forecast zone
- Measured
- 44 kt (51 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
East Livingston DOT measured 51 mph sustained winds. At 621 pm, wind gusts were estimated over 60 mph. Interstate 90 was closed from Exit 330 to 338 with reports of multiple accidents with at least four semi trailers blown over.
High Wind, Beartooth Foothills
- When
- January 4, 3:00 PM MST to January 5, 6:00 AM MST
- Where
- Beartooth Foothills forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 45.742, -109.668 (the zone’s center; the record gives no point)
Stillwater Mine reported a 78 mph wind gust.
High Wind, Southern Big Horn
- When
- January 4, 11:40 PM MST to January 5, 6:00 AM MST
- Where
- Southern Big Horn forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
Hillsboro RAWS reported a 69 mph wind gust. at 525 am, Aberdeen Hill DOT reported a wind gust of 59 mph.
High Wind, Eastern Carbon
- When
- January 5, 5:25 AM MST to 6:00 AM MST
- Where
- Eastern Carbon forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
Hillsboro RAWS site reported a wind gust to 68 mph at 525 am.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and High Wind in California, January 4 to 5, 20081 death · 1 injured · $55 million · 80 kt wind · 18 events
- Flash Flooding and Winter Storm in California, January 4 to 7, 20081 death · 1 injured · $65,000 · 56 kt wind · 4 events
- Avalanche and Heavy Snow in Washington, January 4 to 5, 20081 death · 53 kt wind · 7 events
- Avalanche in Colorado, January 4, 20081 death · 1 event
- Flash Flood and Flood in Nevada, January 4 to 6, 2008$6.6 million · 6 events
- High Wind in Washington, January 4, 2008$4.9 million · 68 kt wind · 1 event
- Flash Flood and Coastal Flood in California, January 4 to 5, 2008$365,000 · 96 kt wind · 49 events
- Heavy Snow and High Wind in California, January 4 to 5, 2008$2.5 million · 63 kt wind · 3 events
- High Wind in Utah, January 4 to 5, 2008$500,000 · 72 kt wind · 6 events
- High Wind in Wyoming, January 4 to 5, 2008$50,000 · 85 kt wind · 4 events
- Heavy Snow and High Wind in Nevada, January 4 to 5, 2008$50,000 · 56 kt wind · 2 events
- High Wind in Nevada, January 4, 2008$30,000 · 73 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71844, 71845, 71847, 113336.